Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 36, NWS Bismarck, ND

June 14, 2020Adams County, Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2020, 4:17 PM MDT for Adams County, Bowman County, North Dakota. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2020, 4:17 PM MDT (22:17 UTC)
Expired
Jun 14, 2020, 5:00 PM MDT
In force
43 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Adams County, ND, Bowman County, ND

The radar

The Bismarck radar (KBIS), 196 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 4:52 PM MDTTSTM WND DMG2 Sw Reeder, NDREPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF.
Jun 14, 4:53 PM MDTHAIL 1.252 Sw Reeder, NDREPORT FROM MPING: HALF DOLLAR (1.25 IN.).
Jun 14, 4:56 PM MDTTSTM WND GST 661 Nnw Reeder, NDSTRAIGHT LINE WIND MEASURED. REPORT RELAYED THROUGH SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 2:20 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1386 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

238 
WUUS53 KBIS 142217
SVRBIS
NDC001-011-142300-
/O.NEW.KBIS.SV.W.0036.200614T2217Z-200614T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
417 PM MDT Sun Jun 14 2020

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Eastern Bowman County in southwestern North Dakota...
  Northwestern Adams County in southwestern North Dakota...

* Until 500 PM MDT.

* At 417 PM MDT, a severe thunderstorm was located 8 miles southwest
  of Scranton, or 9 miles southeast of Bowman, moving northeast at 35
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Scranton around 435 PM MDT.

Other locations impacted by this severe thunderstorm include Buffalo
Springs and Gascoyne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4608 10344 4628 10326 4628 10282 4613 10261
      4597 10335
TIME...MOT...LOC 2217Z 230DEG 29KT 4607 10328 

HAIL...1.75IN
WIND...60MPH
 
$$

MJONES
2 follow-up statements
519 
WWUS53 KBIS 142235
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
435 PM MDT Sun Jun 14 2020

NDC001-011-142300-
/O.CON.KBIS.SV.W.0036.000000T0000Z-200614T2300Z/
Bowman ND-Adams ND-
435 PM MDT Sun Jun 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR EASTERN BOWMAN AND NORTHWESTERN ADAMS COUNTIES...

At 435 PM MDT, a severe thunderstorm was located near Scranton, or 15
miles east of Bowman, moving northeast at 35 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Reeder around 445 PM MDT.

Other locations impacted by this severe thunderstorm include Buffalo
Springs and Gascoyne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4614 10329 4628 10326 4628 10282 4613 10261
      4599 10325
TIME...MOT...LOC 2235Z 229DEG 29KT 4612 10309 

HAIL...2.00IN
WIND...60MPH
 
$$

MJONES
002 
WWUS53 KBIS 142250
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
450 PM MDT Sun Jun 14 2020

NDC001-011-142300-
/O.CON.KBIS.SV.W.0036.000000T0000Z-200614T2300Z/
Bowman ND-Adams ND-
450 PM MDT Sun Jun 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR EASTERN BOWMAN AND NORTHWESTERN ADAMS COUNTIES...

At 449 PM MDT, a severe thunderstorm was located near Reeder, or 19
miles east of Bowman, moving northeast at 35 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
eastern Bowman and northwestern Adams Counties, including the
following locations... Buffalo Springs and Gascoyne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4614 10329 4628 10326 4628 10282 4613 10261
      4599 10325
TIME...MOT...LOC 2249Z 228DEG 28KT 4615 10299 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
 
$$

MJONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:41 PM MDT, 36 minutes earlier.

Area forecast discussion, Jun 14, 3:41 PM MDT, 36 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
441 PM CDT Sun Jun 14 2020

.MESOSCALE DISCUSSION...
Issued at 441 PM CDT Sun Jun 14 2020

At 320 PM MDT, a supercell in northern Harding County in northwest
South Dakota was showing signs of splitting. A slight anticyclonic
curvature on RAP hodographs may actually favor left movers. However,
current radar trends are favoring the right mover. Later in time,
straight-line hodographs will continue to favor splitting storms.
Right moving supercells that are able to sustain will likely remain
in an environment that favors discrete storms.

A north-to-south oriented surface boundary near the ND/MT border is
becoming more evident on satellite with an increasing cu field along
the convergence zone. This boundary remains slightly farther west
than models suggested, likely due to a remnant outflow boundary
from earlier convection. A weak capping inversion may still be in
place here, but if deep moist convection can initiate, a
multicellular mode would be favored. Water vapor suggests better
mid level forcing remains upstream of this area.

&&

.UPDATE...
Issued at 324 PM CDT Sun Jun 14 2020

This update is for the severe thunderstorm watch 281 for west and
much of central North Dakota through 11 pm CDT.

&&

.SHORT TERM...(This evening through Monday)
Issued at 211 PM CDT Sun Jun 14 2020

This afternoon, a surface trough/cold front was located on the
Montana/North Dakota border. Scattered showers have moved through
the west half of the state so far today, and these appear
associated with warm advection ahead of the low. The area in
central North Dakota still remains well capped. Also clouds have
kept temperatures cool across much of the west so far.

Several strong cells have formed in west central North Dakota in
an area of weak cap strength and clearing skies. CAM models
agree in developing a line of storms along the cold front that
will move east into central North Dakota by mid evening.

Scattered severe storms are forecast along the front, probably
around and after 4 pm CDT. Initial storm mode will be discrete
with large hail as the shear will be more perpendicular to the
frontal boundary, but more linear modes will lead to a mixed hail
and wind threat evolving as the mid evening hours approach.

After this evening, the overnight will see the front move through
with cooler and drier air expected. Overnight lows tonight in the
lower 50s west to around 70 east.

Monday will be partly to mostly sunny with surface high pressure
moving through the region. Highs should be in the mid 70s to mid
80s.

.LONG TERM...(Monday night through Sunday)
Issued at 211 PM CDT Sun Jun 14 2020

Global models in general agreement with h5 upper low across the
northwest CONUS moving east with multiple shortwaves impacting
the northern plains this week. This will lead to an active week
with scattered to numerous showers and thunderstorms through the
period.

Tuesday will be warm, with highs in the low to mid 90s, cooling to
the 70s and mid 80s the rest of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1232 PM CDT Sun Jun 14 2020

Hazards to aviation focused on a line of thunderstorms forecast
to develop along an eastward moving cold front currently along
the Montana and North Dakota border. This will impact
KXWA/KMOT-KBIS-KDIK locations between 21z and 02z this afternoon
and evening. Otherwise VFR conditions.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CDT this evening for NDZ005-013-023-025-
036-037-047-048-050-051.

&&

MESOSCALE...Hollan
UPDATE...WAA
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jun 14, 2:27 PM MDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
327 PM CDT Sun Jun 14 2020

NDZ023-025-036-037-047-048-050-051-152030-
Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
327 PM CDT Sun Jun 14 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

A wind advisory is in effect through the early evening. Expect
sustained winds around 30 mph with gusts to 50 mph. See
www.weather.gov for additional information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-011>013-019>022-034-035-042-045-046-152030-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Morton-Burleigh-Grant-Sioux-Emmons-
327 PM CDT Sun Jun 14 2020 /227 PM MDT Sun Jun 14 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota and south central North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are possible across central North
Dakota this evening. The main hazards will be large hail up to
lime size and damaging wind gusts up to 75 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed this evening.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-152030-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
327 PM CDT Sun Jun 14 2020 /227 PM MDT Sun Jun 14 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are possible across western North
Dakota this afternoon and early evening. The main hazards will be
large hail up to lime size and damaging wind gusts up to 75 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed this afternoon and early this
evening.

waa

In the hours before

Special weather statement, Jun 14, 1:08 PM MDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
208 PM CDT Sun Jun 14 2020

NDZ017-142000-
McKenzie ND-
208 PM CDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCKENZIE COUNTY
UNTIL 300 PM CDT/200 PM MDT/...

At 207 PM CDT/107 PM MDT/, a strong thunderstorm was located 15 miles
west of Grassy Butte, or 29 miles southwest of Watford City, moving
north at 45 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Watford City, Alexander, Arnegard, Theodore Roosevelt National Park
North Unit and Rawson.

LAT...LON 4789 10364 4783 10311 4733 10333 4733 10380
TIME...MOT...LOC 1907Z 193DEG 40KT 4743 10357

MJONES
Local storm report, Jun 14, 4:14 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
514 PM CDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             8 WSW BOWMAN HALEY DAM  45.95N 103.40W
06/14/2020  E1.25 INCH       BOWMAN             ND   STORM CHASER

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:31 AM MDTWind AdvisoryBISDickey, Foster, Kidder, LaMoure, Logan, McIntosh and 4 more17 hr
Jun 14, 1:08 PM MDTSpecial Weather StatementBISMcKenzie52 min
Jun 14, 3:47 PM MDTSevere Thunderstorm WarningBISBowman43 min
Jun 14, 4:43 PM MDTSpecial Weather StatementBISGolden Valley17 min
Jun 14, 4:50 PM MDTSevere Thunderstorm WarningBISGolden Valley55 min
Jun 14, 4:58 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger62 min
Jun 14, 5:22 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley53 min
Jun 14, 5:35 PM MDTSevere Thunderstorm WarningBISHettinger, Stark40 min
Jun 14, 5:40 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope50 min
Jun 14, 5:45 PM MDTSpecial Weather StatementBISMcKenzie15 min
Jun 14, 5:55 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams65 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.